Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 23, 2017, 4:51 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2017, 4:51 PM MDT (22:51 UTC)
- Expired
- Sep 23, 2017, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Otero County, NM, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 161 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:20 PM MDT | TSTM WND DMG | Dell City, TX | DOWNED POWER LINES REPORTED BY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
221
WUUS54 KEPZ 232251
SVREPZ
NMC035-TXC229-232330-
/O.NEW.KEPZ.SV.W.0142.170923T2251Z-170923T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
451 PM MDT SAT SEP 23 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Southeastern Otero County in south central New Mexico...
Northeastern Hudspeth County in southwestern Texas...
* Until 530 PM MDT
* At 451 PM MDT, a severe thunderstorm was located 5 miles south of
Dell City, or 17 miles west of Guadalupe Mountains National Park,
moving northeast at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dell City...
and Guadalupe Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3200 10492 3187 10492 3170 10517 3188 10531
3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2251Z 230DEG 30KT 3186 10517
HAIL...2.50IN
WIND...60MPH
$$
GRZYWACZ2 follow-up statements
809
WWUS54 KEPZ 232316
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
516 PM MDT SAT SEP 23 2017
NMC035-TXC229-232330-
/O.CON.KEPZ.SV.W.0142.000000T0000Z-170923T2330Z/
Otero NM-Hudspeth TX-
516 PM MDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN OTERO AND NORTHEASTERN HUDSPETH COUNTIES...
At 516 PM MDT, a severe thunderstorm was located 7 miles west of
Guadalupe Mountains National Park, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Guadalupe Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3200 10492 3187 10492 3178 10508 3198 10515
3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2316Z 235DEG 23KT 3195 10501
HAIL...1.50IN
WIND...60MPH
$$
GRZYWACZ498
WWUS54 KEPZ 232320
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
520 PM MDT SAT SEP 23 2017
NMC035-TXC229-232330-
/O.EXP.KEPZ.SV.W.0142.000000T0000Z-170923T2330Z/
Otero NM-Hudspeth TX-
520 PM MDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3200 10492 3187 10492 3178 10508 3198 10515
3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2320Z 230DEG 30KT 3196 10499
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:29 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 23, 3:29 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 329 PM MDT Sat Sep 23 2017 .SYNOPSIS... Persistent upper trough continuing in place over the Great Basin for the next several days. Resultant southerly flow aloft will bring some tropical moisture across the area. A chance of thunderstorms will continue through Monday, mainly from El Paso east. A cool front moves in from the east Tuesday, spreading the moisture to areas west of the Rio Grande Valley. From Tuesday through most of the remainder of the week, the entire area will see scattered thunderstorms. A few could become severe, with large hail and damaging winds. Temperatures after Tuesday will cool below normal. && .DISCUSSION... Persistent long wave upper trough over the Great Basin will continue in place with very little movement through mid to late portion of next week. Sub tropical moisture continues to stream northward in the southerly flow aloft. WV imagery shows plume still from about El Paso east, although deepest layered moisture now east of the CWA. Will keep Flash Flood Watch in for eastern CWA, but have less confidence in this now. Short wave rotating out of the trough and to the Gila Region now. Lots of CU with this feature, along with a few showers, but left POPs out of this area tonight as short wave should be through. Sunday and Monday...moisture plume continues to hang on in the far eastern CWA, so kept low POPs in for eastern Hudspeth and Otero Counties. Tuesday through Saturday...back door front begins moving in Monday afternoon, although better push isn't until Tuesday afternoon. This easterly push will distribute moisture more evenly across the CWA, hence higher POPs begin all areas for most of this period. Modest MUCAPES and good shear environment point to the possibility of some severe thunderstorms. ECMWF quite similar to GFS with overall synoptic pattern, but not as bullish with the QPF. Looks like Wed/Thur will be the best window for thunderstorms. New closed low forms over Arizona Wednesday night, adding some upper dynamics to the mix. && .AVIATION...Valid 24/00Z-25/00Z... A moisture plume from Mexico is bringing some moisture to the area through the forecast period. Risk of isolated to scattered showers and thunderstorms all areas 00Z-06Z the east of the Rio Grande 06Z- 12Z then SE Hudspeth County after 12Z SCT060 SCT100 SCT160 except briefly in shower and thunderstorm areas SCT-BKN040 BKN-OVC100 2SM TSRA WIND GUSTS 30-40KTS. Brief MVFR IFR in heavier showers. After 12Z all areas except SE Hudspeth County; ClR TO SCT060 SCT120. Winds gnly until 06Z then SW08KTS. && .FIRE WEATHER... A deepening upper level trough over the western U.S. is pulling some enhanced mid-level moisture into areas near and east of the Rio Grande today. This will result in an increase in showers and thunderstorms through Saturday. Drier air will persist over SW New Mexico. Temperatures will slowly drop to near normal by Sunday. A backdoor cold front will bring cooler temperatures and more widespread precipitation by Tuesday, mainly for areas east of the Continental Divide. && .PRELIMINARY POINT TEMPS/POPS... El Paso 65 85 63 86 / 30 0 0 0 Sierra Blanca 62 84 62 84 / 40 0 0 20 Las Cruces 56 83 55 83 / 0 0 0 0 Alamogordo 59 84 58 84 / 20 0 0 10 Cloudcroft 45 65 46 65 / 30 0 0 30 Truth or Consequences 55 82 53 83 / 0 0 0 0 Silver City 51 79 52 78 / 0 0 0 0 Deming 52 82 51 83 / 0 0 0 0 Lordsburg 50 80 50 80 / 0 0 0 0 West El Paso Metro 65 85 63 84 / 20 0 0 0 Dell City 62 84 62 85 / 50 0 10 30 Fort Hancock 65 86 65 87 / 40 0 0 10 Loma Linda 64 83 62 84 / 30 0 0 10 Fabens 65 86 64 86 / 30 0 0 0 Santa Teresa 62 85 59 84 / 0 0 0 0 White Sands HQ 60 84 58 84 / 10 0 0 0 Jornada Range 57 84 55 84 / 0 0 0 0 Hatch 55 84 53 84 / 0 0 0 0 Columbus 55 84 53 84 / 0 0 0 0 Orogrande 63 84 60 85 / 20 0 0 10 Mayhill 52 78 52 73 / 40 0 10 30 Mescalero 51 76 51 74 / 30 0 0 20 Timberon 51 75 52 73 / 30 0 0 30 Winston 48 81 46 80 / 0 0 0 0 Hillsboro 52 81 51 83 / 0 0 0 0 Spaceport 55 83 53 82 / 0 0 0 0 Lake Roberts 45 79 44 79 / 0 0 0 0 Hurley 51 80 52 80 / 0 0 0 0 Cliff 45 77 47 80 / 0 0 0 0 Mule Creek 46 76 47 79 / 0 0 0 0 Faywood 51 79 50 82 / 0 0 0 0 Animas 49 82 49 81 / 0 0 0 0 Hachita 50 83 49 82 / 0 0 0 0 Antelope Wells 50 83 50 84 / 0 0 0 0 Cloverdale 51 79 50 81 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch through late tonight for NMZ414>417. TX...Flash Flood Watch through late tonight for TXZ419>424. && Hefner/Novlan
Hazardous weather outlook, Sep 23, 11:56 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1156 AM MDT Sat Sep 23 2017 NMZ401>411-241800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- 1156 AM MDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms this afternoon and early evening, mainly over the Black Range. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No weather hazards expected Sunday through Tuesday. Scattered thunderstorms developing Wednesday through Friday. A few of these storms could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ412>417-TXZ418>424-241800- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1156 AM MDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...This Afternoon and Tonight. .Flash Flood Watch in effect through Sunday morning... Isolated thunderstorms this afternoon and most of tonight. A few storms could produce heavy rainfall and local flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Slight chance of thunderstorms Sunday and Monday. A better chance of thunderstorms Tuesday through Friday. A few of these storms could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Sep 23, 4:06 PM MDT, 45 minutes before
Special Weather Statement National Weather Service El Paso TX 406 PM MDT SAT SEP 23 2017 TXZ420>424-232245- Southern Hudspeth Highlands TX- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX- Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 406 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 445 PM MDT... At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Esperanza, or 14 miles east of Fort Hancock, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Hudspeth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3113 10555 3122 10573 3165 10550 3151 10523 TIME...MOT...LOC 2206Z 210DEG 24KT 3124 10560 GRZYWACZ
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:57 AM MDT | Flash Flood Watch | EPZ | El Paso, Hudspeth | 25 hr |
| Sep 23, 3:13 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 32 min |
| Sep 23, 3:44 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 46 min |
| Sep 23, 4:06 PM MDT | Special Weather Statement | EPZ | Hudspeth | 39 min |
| Sep 23, 4:29 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 46 min |
| Sep 23, 4:32 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 43 min |
| Sep 23, 5:08 PM MDT | Special Weather Statement | EPZ | Hudspeth | 52 min |
| Sep 23, 5:18 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 42 min |
| Sep 23, 5:27 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Sep 23, 5:59 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.